Kansas, 2024Damaging Winds in Kansas, September 17, 2024
September 17, 2024 · NWS GLD · 3 events in 2 counties and zones
A line of storms along a front moved into western Kansas during the afternoon hours. Wind gusts up to 65 mph were reported along with some instances of blowing dust dropping visibilities to a quarter mile or less.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of storms along a front moved into western Kansas during the afternoon hours. Wind gusts up to 65 mph were reported along with some instances of blowing dust dropping visibilities to a quarter mile or less.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 17, 3:50 PM MST, 1 hour 10 minutes earlier. Its key messages:
- Line of thunderstorms will develop in northeast Colorado later this afternoon and move through northwest Kansas and southwest Nebraska this evening. The main hazards will be damaging winds gusts between 60 and 80 mph and reduced visibility in blowing dust.
- There will be an elevated fire weather risk in parts of northeast Colorado Friday afternoon.
- Precipitation chances return for Friday and through the weekend. Best chances will be Saturday and into early Sunday with the main upper low moving across the area. Locally heavy rainfall and flash flooding may be a concern during that time.
Area forecast discussion, Sep 17, 3:50 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
450 PM MDT Tue Sep 17 2024
.KEY MESSAGES...
- Line of thunderstorms will develop in northeast Colorado later
this afternoon and move through northwest Kansas and southwest
Nebraska this evening. The main hazards will be damaging winds
gusts between 60 and 80 mph and reduced visibility in blowing
dust.
- There will be an elevated fire weather risk in parts of
northeast Colorado Friday afternoon.
- Precipitation chances return for Friday and through the
weekend. Best chances will be Saturday and into early Sunday
with the main upper low moving across the area. Locally heavy
rainfall and flash flooding may be a concern during that time.
&&
.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 140 PM MDT Tue Sep 17 2024
Upper low in the Great Basin will lift northeast into Wyoming
tonight, with a negatively tilted trough axis moving through the
local area. A fairly solid line of thunderstorms has been
consistently forecast by the models the last few runs,
developing along the southern Colorado Front Range and quickly
moving northeast with the upper dynamics, reaching the
Colorado-Kansas border area by around 01z, Highway 83 by around
03z, and continuing east but weakening afterwards. Main hazards
with this line of storms will be wind gusts potentially between
60-80 mph and blowing dust, especially along the Kansas and
Colorado border area. The line of storms may tend to weaken
some as it moves east, but there will still be some potential
for wind gusts of up to 60 mph. There is a low end risk for
hail with the initial storms, perhaps a few instances up to
quarter sized, but wind will be the main risk. Mean
precipitation amounts are around a half inch in the
Colorado/Kansas border area, and generally between a quarter and
a half inch elsewhere, so flooding is not expected to be a
concern as the line will be moving at a good clip. Precipitation
should exit the area to the east by 06-07z with diminishing
winds. Low temperatures will be in the 50s and 60s.
The next system will dig along the Pacific west coast Wednesday
and Thursday. Southwest flow ahead of it will result in warm and
dry conditions both days. Highs on Wednesday will be in the
upper 80s to lower 90s. A weak front will move through late
Wednesday night and Thursday morning, shifting winds around to
the northwest. Temperatures will only be slightly cooler on
Thursday behind the front with highs in the low to mid 80s.
Afternoon humidity does fall below 20 percent both Wednesday and
Thursday afternoons, but winds will be light and not expecting
fire weather concerns at this time. Low temperatures will be
in the 50s.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 140 PM MDT Tue Sep 17 2024
Upper low slowly moves from southern California on Friday to the
Four Corners by Saturday morning, then lifts into eastern
Colorado Saturday afternoon and moves across the forecast area
Saturday night and Sunday, continuing east from there into
Missouri by Sunday night. End result will be increasing chances
for precipitation, with best chances occurring as the upper low
moves across Saturday and Sunday. Ahead of the system on Friday,
may see some elevated fire weather concerns in northeast
Colorado with hot and dry conditions and increasing southwest
winds during the afternoon. On Saturday, there may be a severe
threat with the approach of the upper low and a developing
surface cyclone, but models still not in particularly good
agreement on where that will occur. Nonetheless, with
increasing deep layer shear and at least some instability to
work with, could see a few severe storms. By Sunday, will be
cool and stable with no severe storms expected. Latest
statistics from the NBM shows mean rainfall amounts for the
48-hour period of around 1 inch and higher percentile amounts of
up to 2.50 inches. As long as it does not occur in a short
period of time, and that currently looks to be the case, this
would be beneficial rainfall for the area which has been
steadily slipping into drought the past several months. With the
clouds and rain, temperatures will be much cooler, with highs
in the upper 70s to lower 80s on Saturday and 60s on Sunday.
Lows will bottom out in the mid to upper 40s Monday morning.
Northwest flow strengthens for Monday and Tuesday with the upper
low transitioning to a trough to the east and a building ridge
to the west. Might see a few isolated showers associated with
any weak waves in the upper flow either afternoon, but most
locations will be dry. Temperatures will be near to slightly
below normal, with highs in the 70s and lows mainly in the 40s.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 450 PM MDT Tue Sep 17 2024
KGLD...a line/broken line of thunderstorms are forecast to
impact the terminal in the 00z-04z timeframe with the worst
conditions (gusts to 50kts, blowing dust and sub VFR conditions)
in the 00z-02z timeframe. Outside of convection, southerly winds
gusting up to 40kts are forecast through 04z. From 05z-07z,
southerly winds gusting to 35kts are forecast with VFR
conditions anticipated. After 08z, south to southwest winds up
to 11kts are forecast through 19z, increasing to around 12kts
with some gusts after 20z.
KMCK...VFR conditions are forecast from taf issuance through
01z. From 02z-05z, a line/broken line of thunderstorms is
forecast to impact the terminal with wind gusts up to 40kts and
potentially sub VFR visibilities due to heavy rainfall. After
06z, VFR conditions are expected. South to southwest winds up to
12kts are forecast.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.
&&
SHORT TERM...024
LONG TERM...024
AVIATION...99
Hazardous weather outlook, Sep 17, 12:53 PM MST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
153 PM MDT Tue Sep 17 2024
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-182000-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
153 PM MDT Tue Sep 17 2024 /253 PM CDT Tue Sep 17 2024/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A line of thunderstorms will develop in northeast Colorado later
this afternoon and move across northwest Kansas and southwest
Nebraska this evening. This line of storms will be capable of
producing widespread damaging wind gusts in excess of 70 mph. In
addition, these winds will likely produce blowing dust with
visibility reductions to less than one mile. Lightning strikes
could cause a stray wildfire due to the dry conditions in the area.
Extremely dangerous travel conditions are possible along Interstate
70 and local highways due to the combination of wind and blowing
dust. The highest risk will be between 6 and 8 PM MDT from Colby,
Kansas, to Limon, Colorado.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
Elevated to near critical fire weather conditions will be possible
Friday afternoon in parts of northeast Colorado.
Severe storms will be possible Saturday afternoon and evening with
the next system. Locally heavy rainfall and flooding may also be a
concern as it slowly moves across the area Saturday night and
Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
In the hours before
Local storm report, Sep 17, 3:57 PM MST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
457 PM MDT Tue Sep 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM Tstm Wnd Gst 8 N Aroya 38.96N 103.11W
09/17/2024 M57 MPH Cheyenne CO Mesonet
KCOWILDH4.
&&
SipprellLocal storm report, Sep 17, 4:04 PM MST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
504 PM MDT Tue Sep 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM Tstm Wnd Gst 1 NE Flagler 39.30N 103.06W
09/17/2024 E52 MPH Kit Carson CO Mesonet
&&
SipprellLocal storm report, Sep 17, 4:05 PM MST, 55 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
505 PM MDT Tue Sep 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM Tstm Wnd Gst 7 NNW Flagler 39.39N 103.13W
09/17/2024 E56 MPH Kit Carson CO Mesonet
KCOFLAGL13.
&&
SipprellLocal storm report, Sep 17, 4:32 PM MST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
532 PM MDT Tue Sep 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM Tstm Wnd Gst Firstview 38.82N 102.54W
09/17/2024 M52 MPH Cheyenne CO Mesonet
Mesonet station CO068 040w460 U40-Firstview.
&&Local storm report, Sep 17, 4:39 PM MST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
539 PM MDT Tue Sep 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM Tstm Wnd Gst 1 N Joes 39.66N 102.68W
09/17/2024 M53 MPH Yuma CO Mesonet
Weatherlink site Plains Cooperative
Telephone.
&&Local storm report, Sep 17, 4:50 PM MST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
550 PM MDT Tue Sep 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM Tstm Wnd Gst 5 S Burlington 39.23N 102.28W
09/17/2024 M66 MPH Kit Carson CO ASOS
ASOS station KITR Burlington Co Airport.
&&
SipprellThunderstorm Wind, Sherman
- When
- September 17, 5:00 PM MST
- Where
- Sherman County, 0.5 mi WNW of Kanorado
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.334, -102.038
A trained spotter in the town of Kanorado reported less than one quarter mile visibility in dust along with the winds.
Thunderstorm Wind, Cheyenne
- When
- September 17, 6:25 PM CST
- Where
- Cheyenne County, 13.08 mi NW of St Francis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.927, -101.937
A trained spotter estimated wind gusts of 50-60 mph along with quarter mile visibility from blowing dust.
Thunderstorm Wind, Sherman
- When
- September 17, 5:40 PM MST to 5:42 PM MST
- Where
- Sherman County, 11.2 mi NNE of Edson
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.468, -101.441
A trained spotter estimated wind gusts of 60-65 mph that occurred over a 2 minute span.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Mexico, September 17, 202410 injured · $170,000 · 1 in hail · 8 events
- Drought in Missouri, September 17 to 30, 202416 events
- Damaging Winds in Colorado, September 17, 202465 kt wind · 16 events
- Damaging Winds and High Wind in Colorado, September 17, 202462 kt wind · 11 events
- Damaging Winds in South Dakota, September 17, 202481 kt wind · 11 events
- Damaging Winds in New Mexico, September 17, 2024$15,000 · 70 kt wind · 2 events
- Hail and Damaging Winds in Montana, September 17, 20241.75 in hail · 7 events
- Damaging Winds in Kansas, September 17 to 18, 2024$4,000 · 69 kt wind · 7 events
- High Wind and Dense Fog in Wyoming, September 17 to 22, 202476 kt wind · 6 events
- Damaging Winds in Texas, September 17, 2024$100 · 82 kt wind · 5 events
- Drought in Arkansas, September 17 to 30, 20244 events
- Damaging Wind and High Wind in Wyoming, September 17, 202468 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208890, 1208545, 1208546.